Hail, Scott
- When
- July 10, 2:05 PM CST
- Where
- Scott County, 8.46 mi SW of Shallow Water
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.280, -101.010
One inch diameter hail was reported by the public.
Thunderstorm erupted around 1 pm and developed into a severe multicell cluster, spreading across parts of Finney, Kearney, Grant and Gray counties before dissipating around 5 pm. A second round of storm then moved out of Colorado around 7 PM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm erupted around 1 pm and developed into a severe multicell cluster, spreading across parts of Finney, Kearney, Grant and Gray counties before dissipating around 5 pm. A second round of storm then moved out of Colorado around 7 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 10, 1:35 PM CST, 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 235 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Numerous strong to severe thunderstorm late this afternoon and this evening with initial storms developing in the 3-4 PM CDT time frame, between Highway 83 and the Colorado line - The main severe weather risk will be damaging straight line winds. There is a 10% chance of 75 mph or greater thunderstorm wind gusts with 25 miles of a point, generally west of a Liberal to Dodge City to Hays line. - Given the fairly quick moving line of storms, the potential for excessive rainfall/flooding is quite low, but some areas will still see around an inch of rain locally. && .DISCUSSION... Issued at 233 PM CDT Thu Jul 10 2025 A fairly widespread strong/severe thunderstorm event is still on track for late this afternoon and evening. Water vapor loop and RAP objective analysis fields showed a low amplitude, yet strong shortwave trough moving across northern Colorado and southern Wyoming. The exit region of a 250mb jet streak (55-60 knot jet core) was entering eastern Colorado and far western Kansas, marking the leading edge of strongest forcing for ascent. At the surface, a trough axis with fairly strong zone of convergence extended from between Springfield, CO and Elkhart, KS north-northeastward to between Leoti and Scott City, KS. This will most likely be the initial zone of deep moist convection initiation sometime in the 20- 21Z time frame. SBCAPE in this region is around 3000 J/kg on a surface parcel of mid 90s over lower to mid 60s dewpoint. Dewpoints did not quite mix out as much as models earlier indicated, thus greater surface-based instability supporting stronger convection. Deep layer shear looks pretty good as well with 6km AGL winds around 30 knots from the west with 500m AGL winds SSW at 20 to 30 knots for a shear magnitude of around 30 knots in this layer, which is supportive of organized multicell and even some incipient supercell structures before cold pools become dominant and upscale growth ensues later this evening. The 1630Z SPC Day One outlook of 10% "Hatched" area for significant wind (defined as peak thunderstorm wind gusts of 75+ mph) looks pretty good with intense downdraft potential given the fairly high CAPE, Downdraft CAPE of 1500-2000 J/kg, and the deep layer shear supporting well-organized updrafts with fairly good potential for strong mid-altitude radial convergence (MARC) radar signatures with the strongest storms supporting 70 to 80 mph gusts. This is most likely early on in the event before outflows really run amuk, generally west of a Liberal to Dodge to Hays line and mainly prior to 9 PM CDT (02Z). Beyond tonight, the forecast has not changed all that much, as we are still looking at a cold front pushing south over the weekend. A pre-frontal trough will lead to northeasterly winds Friday afternoon, but the air mass will still be quite warm supporting highs well into the lower 90s, and a weak cap will support renewed thunderstorm development in vicinity of this trough axis. The cooler air upstream will not arrive until later Friday evening/night with 850mb temperatures dropping into the teens. This refreshing air mass from up north will lead to a "cooler" Saturday with highs generally in the lower to mid 80s. Temperatures will climb back to around 90 by Sunday with similar temperatures Monday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1234 PM CDT Thu Jul 10 2025 Strong to severe thunderstorms will likely impact all four terminals this evening. Ahead of the storms, a strong south wind will continue 20 to 25 knots sustained with gusts in the lower to mid 30s knots at times. The broken line of storms will move fairly quickly east, but will have a 4-5 hour window of VCTS to account for uncertainty in timing. Within the VCTS group will carry a 2-hr PROB30 group with thunderstorms and wind gusts 45 to 50 knots. After the storms move through later tonight, winds will settle down to less than 12 knots for the most part, and flight category will likely improve to VFR. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 428 AM CDT Thu Jul 10 2025 KSZ030-031-043>046-061>066-074>081-084>090-110930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 428 AM CDT Thu Jul 10 2025 /328 AM MDT Thu Jul 10 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A line of thunderstorms will move across western Kansas this evening. Wind gusts as high as 60 to 70 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday and Friday night. These storms could contain hail to quarter size and wind gusts as high as 60 mph. .SPOTTER INFORMATION STATEMENT... Reports of severe weather are always greatly appreciated.
Special Weather Statement
National Weather Service Dodge City KS
250 PM CDT Thu Jul 10 2025
KSZ043-062-063-102015-
Finney KS-Kearny KS-Scott KS-
250 PM CDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES THROUGH 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Friend, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shallow Water around 305 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 10067 3814 10111 3826 10119 3827 10112
3834 10112 3849 10084
TIME...MOT...LOC 1950Z 243DEG 28KT 3826 10108
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERThe Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
One inch diameter hail was reported by the public.
One inch diameter hail was reported by the public.
Measured by the AWOS station at Ulysses.
Reported by a mesonet station.
Measured by the AWOS station at Syracuse.
Measured by the mesonet station K5COO.
Measured at the mesonet site D5288.
Measured by Ambient Weather Network site NWKECounty.
Measured by the personal weather station KKSLAKIN28.
Measured by the AWOS station at Johnson City.
Measured by the AWOS station at Johnson City.
Measured by AWOS station at 2 N Lakin.
Measured by a mesonet station.
Measured at the Ambient Weather Network site Videra.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273491, 1273492, 1273493, 1273494, 1273495, 1273496, 1273497, 1273498, 1273501, 1273499, 1273500, 1273503, 1273504, 1273506, 1273502, 1273505.